(800) 973-1540

Are my father's seizures related to his Alzheimer's?

2 answers | Last updated: Jun 04, 2014
Q
Elena asked...
My father was diagnosed with early-onset Alzheimer's in 2003. He is now 58 years old and is suffering from seizures. Is this common with Alzheimer's? What could the seizures mean?
 

Answers
Caring.com User - James Castle, M.D.
Caring.com Expert
Send a Hug or Prayer
Send a Hug or Prayer
A
James Castle, M.D. is a neurologist at NorthShore University HealthSystem (affiliated with The University of Chicago) and an expert on strokes.
85% helpful
answered...

Seizures are, unfortunately, fairly common in Alzheimer's patients. Seizures can be thought of as small "short-circuits" in the electrical brain activity. They almost always start on the outer surface of See also:
Is it common to have hallucinations with Alzheimer's?

See all 912 questions about Alzheimer's and Other Dementias
the brain.

In Alzheimer's, as the surface of the brain has some scarring, and is not working as well as it should, this short circuiting can occur. This would be somewhat similar to having small fires in the electrical system of an older house - the wiring is not in perfect order and a short circuit can occur. These seizures are usually well treated with gentle seizure medicines. I particularly like lamotrigine, as I have found that it has the least side effects in a patient with a dementing illness, but of course you should discuss this with your doctor.

As an additional issue, given that he is so young, it would probably be worth while to make sure that he has had a very thorough work-up before accepting Alzheimer's as the diagnosis. I would err on the side of being overly cautious, and consider obtaining a second opinion from a Cognitive Specialist (Neurologist) at a nearby university.

 

More Answers
100% helpful
ChasM answered...

My mother started having seizures that doctors attributed to Alzheimer's. She was put on Dilantin but became so dizzy she was falling over while sitting in her chair. She was then put on Levetiracetam/Keppra but become more tired and slept most of every day. I then took her to another neurologist who prescribed Lamotrigine/Lamictal ODT. During the transition onto the Lamictal and off the Levetiracetam, Mom qualified for and started receiving hospice care. At her worst, she seemed to be within a week or two of death.

When she was fully off Levertiracetam, she turned and started improving. When we reached full dosage on the Lamictal, she started sleeping more again, but only for up to 4 hours after taking it. Then I received authorization from her doctor to start reducing the Lamictal. The more I reduced it, the better/less sleepy, more alert she became.

When I got her down to half the prescribed dose, her doctor started getting worried, but since Mom remained seizure-free, I wanted to keep reducing it in an attempt to improve her alertness/awareness. To cover himself, doc wrote her prescription in such a way that allowed me to reduce it while covering himself and adding that he doesn't recommend it.

Fourteen months after I started the reduction, Mom was off anticonvulsants completely, and she remains seizure-free today. (Last one was April 2010) That along with a recorded video told me definitively that my mother's seizures were due to a brain hemorrhage, not the Alzheimer's that doctors thought at the time. The reason I didn't know for sure with the video camera right away was that, although it showed my mother starting to fall, when she went down and hit, she was off camera, so I didn't know she had hit her head -- and the hired caregiver who was here with her that day had just agitated Mom and left the room -- then she didn't bother to tell me when I got home that Mom had suffered a bad fall.

Turns out it was too much anticonvulsant that was killing my mother. Being too much, it caused her to have toxic encephalopathy which caused brain damage aside from Alzheimer's, and she's worse off today because of it. But at least her decline now is extremely slow like it had been before all this happened, rather than accelerated as it was during it.

My point is that although seizures apparently can occur with Alzheimer's, they can also occur due to falls of which you are unaware resulting in brain hemorrhages. A tell-tale sign was that a few days after falling, she was lethargic, extremely difficult to wake, and wanted to sleep 22 hours-a-day. (Took her to the hospital for this at the time, but since I didn't know she had just fallen, they found nothing wrong.) Also, what was a normal dosage for most people was WAY too much for my elderly, ailing mother, so be careful with that as well. Perhaps the Dilantin and Levetiracetam would have been okay at lower dosages as well. And everyone responds differently to different anticonvulsants, so what works for one may not work for another. You'll have to learn what's best in your case through trial and error. Here's a link to a list I referred to often back then: http://en.wikipedia.org/wiki/Anticonvulsant

If I could do it all over again, I would have started my mother with a minimal dose and increased it as necessary to stop seizures rather than overwhelming her with so much anticonvulsant that it not only stopped the seizures, but it was toxic to her. A hospital doctor even once told me that since Mom was sleeping so much, I may want to reduce the anticonvulsant in order to increase her alertness while accepting the fact that she may have mild seizures. Not bad advice now that I know what I know. Although horrifying to see, it's my understanding that seizures are not all that bad except for status epilepticus. To cover for that, I always had some sort of anticonvulsant suppository on hand; however, I later learned that the Lamictal ODT she was already taking would have worked just as well by dropping one in her mouth.

It's too bad it's so difficult to find neurologists who are also gerontologists as that might have prevented all this from happening. Unfortunately, I was unable to find one qualified in both near my home. Later, however, I found one out of state who right away told me my mother should have been on half the dosage that was prescribed to her -- like a child-size dose.

Good luck, and be careful.

 

 
Ask a question Ask a question | Add an answer Add an answer